Nausea and spitting up
I am 15 days past RNY surgery and my multivitamin is making me sick as a dog, to the point that I can't even keep a premier protein shake down. I am supposed to be eating mashed/ pureed food, and I can't even keep 1/2 of 1 scrambled egg down because that vitamin is killing me. It has iron in it,which I suspect is the issue. Can someone give me some advice?
Check with your with your dietitan, but here are my suggestions. First, maybe stop taking any multivitamin for a few days until your stomach is settled. Next, try a different multivitamin. There are so many options: chewables, liquids, capsules, tablets, even patches. You should be able to find one that agrees with you. Even if there's a particular vitamin your medical team wants you to be on in the long run, taking something else while your stomach heals a bit more shouldn't be an issue. Vitamins are important, but if you need a few more weeks to find something that works for you, it should be OK. If you go shopping for a different multivitamin, explain your situation to the pharmacist and ask their advice. That's what I did, and they were very helpful. The pharmacist will know which formulations are gentler on a healing stomach.
One advantage of a liquid vitamin is that you could easily split up the daily dose into several smaller doses, making it even easier on your stomach.
Also, protein shakes can be hard on the stomach early on, so it may be contributing to the problem. You may find it easier to only drink a half-portion or less at a time, splitting it up into one or more "meals".
Even though your plan says mashed or pureed food, your stomach might not yet be agreeing with that. At 15 days, I was on full liquids and small amounts. A protein shake would do me for most of the day. I would keep it in the refrigerator and just sip a bit at a time.
Vitamins have made me sick long before surgery and I do think it is the iron. You do not want to be throwing up. Everyone heals at the own rate. I started on the chewable vitamins and calcium a few weeks before surgery, so my system was used to them and I did not have problems with them.
Your surgeon will possibly tell you not to take the vitamins until you have healed more.
Just give yourself time to adjust to the surgery and to feel better.
Real life begins where your comfort zone ends
Cut it into 4 portions and take it after food/protein shake.
I'm sure you'll soon be on top of it.
If you are vomiting, you are maybe eating too much or too quickly. Take a tiny bite, chew swallow and wait a minute before the next bite. 1/4 teaspoon is a bite at this stage, increasing as you heal.
Proud Feminist, Atheist, LGBT friend, and Democratic Socialist
As the above commentors suggested, make sure you connect with your medical pro team first and bring anything here to them for their recommendations. A lot of times, it's trial and error to what works best for YOU. I learned fairly early on that I cannot compare my journey/solutions to anyone and it's more of "a little of this and that". It was REALLY difficult for me to take ANY pills after surgery and I had to cut some of my pills in half which made it seem worse and some I couldn't cut. My surgeon recommended to try different brands and that seemed to help me feel better. There are also a lot more brands out there that have a multi to dissolve in liquid.
+1 for the "trial and error" bit. It's very common for people to find that some foods don't agree with them after surgery, and the foods in question are usually different for everyone! Even when the plan allows you to add new foods, introduce one new food at a time, and see how it agrees with you. If something disagrees with you, avoid it for a few weeks and then try again.